Graves’ disease is often said to be “the opposite of Hashimoto’s.” But it’s not really the opposite. These two conditions are the same disease – autoimmunity.
It is true that Hashimoto’s is autoimmune hypothyroidism and that Graves’ is autoimmune hyperthyroidism. So in that sense, they’re opposites.
But underneath it all, all autoimmune conditions – whether it’s Hashimoto’s, Graves’, psoriasis, MS, alopecia, lupus, or any of the other 80-some manifestations of autoimmunity – should be treated similarly, with some important differences depending on how the autoimmunity expresses itself, including considerations for appropriate symptom management.
Graves’ is rare, whereas Hashimoto’s is rampant. But it’s not uncommon to start with a Graves’ diagnosis that later becomes Hashimoto’s. We frequently hear, “I was diagnosed with Graves’ in my 20s, but now I have Hashimoto’s.”
Both conditions can cause an enlargement of the thyroid gland. And both are more prevalent for women, especially between the ages of 20 and 40.
Graves’ disease is the primary cause of hyperthyroidism. Hyperthyroidism is characterized by:
- Low TSH (thyroid stimulating hormone)
- Elevated T3 and T4 levels
- Nervousness / jitters / anxiety
- Panic attacks
- Difficulty sleeping
- Thyroid swelling / enlargement
- Elevated heart rate / heart palpitations
- Low body weight / weight loss
- Excessive sweating
- Abnormal nerve sensations (buzzing/tingling in the extremities)
- Advanced cases: protruding eyes
Keep in mind that just because your TSH is low doesn’t necessarily mean that you’re hyperthyroid. Overall, TSH is a poor marker of thyroid function.
We also frequently hear, “My doctor tested my TSH and it’s low, so she diagnosed me with hyperthyroidism.” Our next question is always, “Do you have symptoms of hyperthyroidism?” Most say, “No. I have all the symptoms of hypothyroidism.”
As the functional medicine community states, “Symptoms trump labs.”
Although uncommon, it’s possible to have both Hashimoto’s and Graves’ simultaneously. Weird, right?
It’s a push-pull scenario where antibodies show the presence of both conditions and it’s like you have one foot on the gas and one on the brakes – you have symptoms of both low thyroid function and an overactive thyroid that can cycle in and out.
(Know that just because you have episodic “hyper” symptoms in the presence of hypothyroidism/Hashimoto’s, which is common, doesn’t mean you have Graves’. There are other factors that can cause periodic hyper symptoms in the face of Hashimoto’s.)
The conventional treatment for Graves’ is often a thyroidectomy, radioactive iodine ablation or drugs like Methimazole or Propylthiouracil (PTU). These drugs can cause some staggering side effects, including liver failure and in extreme cases, death.
Beta blockers are often prescribed for heart palpitations. Our approach is to suggest, among other things, breathwork, yoga, acupuncture, and biofeedback.
Anti-anxiety drugs are often used for panic attacks and anxiety. Our approach is to suggest, among other things, supporting the adrenals to mitigate the overproduction of stress hormones.
In acute cases of hyperthyroidism, dietary, lifestyle, and supplemental modifications don’t work quickly enough to alleviate symptoms and to keep people from feeling like they want to crawl out of their skin. Know that the above-mentioned drugs can work quickly. But they should be approached with extreme caution, in our opinion. And surgical removal of the thyroid gland should be considered when all else fails.
We can help anyone, anywhere via phone or Zoom. Contact us to receive the guidance that you need.
The information on this website is not intended to diagnose, treat, cure, or prevent any disease or condition. It is for informational purposes only and is not a substitute for advice from your physician or other healthcare professional.
You should not use the information on this website for diagnosis or treatment of any health problem. Consult with a healthcare professional before starting any diet, exercise, or supplementation program, before taking any medication, or if you have or suspect you have a health condition.